Newly identified biomarkers may serve as mortality predictors in patients with myasthenia gravis (MG) and immune checkpoint inhibitor-induced overlap syndrome, according to a study recently published in Cancer Medicine.

“These trends are important as they may provide markers for prognostication for future patients who develop this rare condition, though future studies, including prospective studies will be necessary to confirm associations between biomarker alterations and mortality in this syndrome,” the authors wrote.

This retrospective case series included 11 patients from a single center previously diagnosed with overlap syndrome. Most were alive at the moment of the data analysis. The authors collected information regarding clinical and biochemical features from each patient to later determine which items could serve as mortality predictors.

Read more about MG complications

A total of 5 variables exhibited an association with an early demise, including 4 newly identified ones. Elevated plasma troponin levels are a known biomarker for increased risk of death, previously featured in the literature. The present study also observed and confirmed this association. Higher levels of creatinine and blood urea nitrogen, as well as decreased hemoglobin levels, also constituted trends among deceased patients.

Results from past publications that observed other mortality markers, such as increased N-terminal pro-B-type natriuretic peptide (NT pro-BNP) and decreased left ventricular ejection fraction, did not replicate in this study. Regardless, the left ventricular ejection fraction somewhat varied between the groups, as indicated by a mean value of 62.4% in the alive group vs 54.2% in the deceased group.

Finally, participants who died had a higher incidence of cardiac electrical abnormalities when compared to those who survived. Almost all of the deceased patients had received pembrolizumab as the immunotherapeutic agent, followed by nivolumab, while the majority of the patients alive used nivolumab, followed by pembrolizumab and durvalumab in equal proportion.

Immune checkpoint inhibitors are effective at treating patients with MG and other diseases, greatly improving the quality of life. However, the overlap syndrome related to these drugs is a feared adverse event that involves the simultaneous presentation of myocarditis, myositis, and MG. Hence, understanding its etiopathogenetic and potential severity markers is important.

“In general, it is thought that [immune checkpoint inhibitor-related adverse events] may occur when there is (1) antigen cross reactivity between tumor and healthy tissue, (2) release of tumor and healthy tissue antigens following tumor destruction, or (3) direct toxicity from immune checkpoint inhibitor therapies,” the authors explained.

Reference

Longinow J, Zmaili M, Skoza W, et al. Immune checkpoint inhibitor induced myocarditis, myasthenia gravis, and myositis: a single‐center case series. Cancer Med. Published online September 21, 2022. doi:10.1002/cam4.505